Quetiapine Toxicity

Quetiapine Toxicity Overview


Clinical Features

  • Quetiapine (a second-generation atypical antipsychotic) is a leading cause of toxic coma in Australia.
  • Main toxic effects in overdose include coma, anticholinergic delirium, prolonged QTc and a brisk sinus tachycardia.
  • Doses > 3g are associated with coma.
  • Despite the prolonged QTc, Torsades de Pointes does not occur (see below).
  • A similar pattern of clinical and ECG features is seen with other atypical antipsychotics, such as olanzapine or clozapine.

Drug-Induced QT-Prolongation And Torsades

  • In the context of acute poisoning with QT-prolonging agents, the risk of TdP is better described by the absolute rather than corrected QT.
  • More precisely, the risk of TdP is determined by considering both the absolute QT interval and the simultaneous heart rate (i.e. on the same ECG tracing).
  • These values are then plotted on the QT nomogram (below) to determine whether the patient is at risk of TdP.
  • A QT interval-heart rate pair that plots above the line indicates that the patient is at risk of TdP.
  • From the nomogram, you can see that QTc-prolonging drugs that are associated with a relative tachycardia (e.g. quetiapine) are much less likely to cause TdP than those that are associated with a relative bradycardia (e.g. amisulpride).
QT nomogram risk stratification for torsades de pointes

ECG Example

ECG quetiapine overdose 2

This ECG (taken following a 6g quetiapine overdose) with characteristic features of quetiapine toxicity


Related Topics


LITFL Further Reading


Advanced Reading


ECG LIBRARY 700

ECG LIBRARY

Electrocardiogram

Emergency Physician in Prehospital and Retrieval Medicine in Sydney, Australia. He has a passion for ECG interpretation and medical education | ECG Library |

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.